Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Pain in abdomen below rib cage. Taking medicine for hypertension. Advise

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1257 Questions
upper left pain abdomen below rib cage. Deep breaths, coughing cause discomfort to the area. I am a male 50 years,245 lbs.Most of the discomfort is the front and not the back area. BM's are normal, urine is not dark. I take tablets for hypertension and water pills. Symptoms came on 3 days ago.
Posted Sat, 4 May 2013 in Abdominal Pain
Answered by Dr. Sukhvinder Singh 2 hours later
Hello Sir,

Thanks for writing to WWW.WWWW.WW
The description of pain given by you seems to be pleuritic pain. That means the pain seems to be origination from inflammation of the thin membranous covering around lung, known as pleura. It is more likely a possibility if you have cough, rapid breathing or difficulty in breathing associated with this pain.
Although not so classical but pain in this region can be because of structures present in this part of upper abdomen namely spleen, stomach and tip of pancreas. Each one of them will produce a different set of symptoms and examination findings.

A definite reason can only be established after examination. Hence, I would like you to see your general physician on priority basis.

Please feel free to write for any further clarifications.

Above answer was peer-reviewed by
Follow-up: Pain in abdomen below rib cage. Taking medicine for hypertension. Advise 5 hours later
I have not developed a fever, cough or rapid breathing, just am able to feel the area when I do so. Prior to the onset of the upper abdominal pain, I did have a headache that was noticeable for 3 days that i treated with Tylenol extra strength.As well I had begun a therapy for a sinus infection (500 mg every 8 hours) on April 2. I do not suffer from vomiting or upset stomach up to this point. And when I had a serious pain in my upper abdominal I did get an intense pain in my left upper shoulder. I treated the shoulder with a portable home muscle stimulator that I have used for muscle pains in the past. After that, I took a hot bath and low dose 81mg aspirin and lay in bed. The pain did subside slowly and monitored myself as I was ready to take myself to a emergency. My blood pressure is currently.. 130 / 87 pulse 81.500mg every 8 hours was amoxicillin capsule started on April 2 until April 13. I have no drug allergies. As well I take 81 mg aspirin daily.
Answered by Dr. Sukhvinder Singh 7 hours later
Dear Sir,

Thanks for submitting the details. It is good that you do not have most of the bad accompaniments. But, you gave me another clue, i.e. when you had severe abdominal pain, it radiated to left shoulder too. This itself suggests that there was some inflammation near the left half of your diaphragm (the partition between lungs and abdomen). There is another clue that you took drugs like amoxicillin and "tylenol extra strength" which can act as stomach irritants.

It is good that pain has subsided for now, but since the possibility of a serious inflammation can not be ruled out without examination, which may resurface or can have long term bad sequelae, I would still advise you to see your doctor and get the serious problems ruled out.

So in summary, there was an inflammation which could be a simple gastritis but since the possibility of serious disorder is there which can not be ruled out without examination, you must see your doctor.

If there is anything else, I would be pleased to answer.

Get well soon Sir

Sukhvinder Singh
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor